Utah, 2008

Heavy Snow and High Wind in Utah, April 30, 2008

April 30, 2008 · NWS SLC · 2 events in 2 counties and zones

A strong cold front moved through Utah beginning on April 30th. Ahead of this front there were isolated strong winds in southwest Utah, but most of the moisture was limited to northern Utah.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A strong cold front moved through Utah beginning on April 30th. Ahead of this front there were isolated strong winds in southwest Utah, but most of the moisture was limited to northern Utah. Note that part of this episode continues into May.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Apr 30, 9:53 AM MST, 4 hours 7 minutes earlier.

Area forecast discussion, Apr 30, 9:53 AM MST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1053 AM MDT WED APR 30 2008

.SYNOPSIS...A COLD UPPER LOW WILL SETTLE INTO UTAH TODAY...AND
REMAIN THROUGH THURSDAY. HIGH PRESSURE WILL BRIEFLY RETURN TO THE
AREA FRIDAY...FOLLOWED BY A SERIES OF WEAKER DISTURBANCES OVER THE
WEEKEND.

&&

.DISCUSSION...A COLD UPPER LOW CENTERED OVER WASHINGTON THIS
MORNING IS FORECAST TO SAG SOUTH THRU THE ROCKIES TODAY ENDING UP
CENTERED OVER NERN UT BY 12Z THU. THIS WILL BRING DEEP COLD AIR
AND DECENT DYNAMICS TO NRN UT THIS AFTERNOON INTO TONIGHT WITH
PRECIP EXPECTED TO BECOME FAIRLY WIDESPREAD. LATEST NAM ACTUALLY
GENERATES OVER 0.5 INCH WATER AT SLC BY 00Z FRI AND MAY BE A BIT
CONTAMINATED BY LAKE EFFECT THU MORNING. GFS IS NOT AS WET BUT
DOES GENERATE CLOSE TO 0.2 INCH...AND SOMEWHERE IN BETWEEN IS
PROBABLY WHAT WE WILL RECEIVE.

AIRMASS IS COLD ENOUGH WITH THIS SYSTEM FOR SNOW TO THE VALLEY
FLOORS BY LATE TODAY THRU THU MORNING. DONT EXPECT ANY
ACCUMULATION ON PAVEMENT BUT A COUPLE OF INCHES ARE POSSIBLE ON
GRASSY AND ELEVATED SURFACES...ESPECIALLY ON THE BENCHES.

MODELS SHOW WRAP AROUND PRECIP CONTINUING INTO MIDDAY THU OVER NRN
UT AS THE LOW MOVES EAST THRU NERN UT INTO WRN CO...AND THERE IS
A CHANCE THAT THIS COULD BRING SIGNIFICANT SNOW ACCUMULATIONS...
EVEN TO ROAD SURFACES...IF THE PRECIP GETS HEAVY ENOUGH.

BRIEF SHORT WAVE RIDGING FOR FRI IS FOLLOWED BY A WEAKLY ORGANIZED
TROF FOR THE WEEKEND. GFS AND EC DIVERGE ON DEPTH AND LOCATION OF A
CLOSED LOW THAT DEVELOPS SUN.

UPDATED FORECASTS TO INCREASE POPS FOR NRN UT THIS AFTERNOON AND
THIS EVE WITH NO OTHER SUBSTANTIAL CHANGES AT THIS TIME.

&&

.AVIATION...NORTH WINDS WILL INCREASE AT THE KSLC TERMINAL TODAY AND
THERE IS A 30 PERCENT CHANCE THAT LOCAL WIND WARNING CRITERIA
WILL BE MET THIS AFTERNOON. A MIX OF RAIN AND SNOW IS EXPECTED
THIS AFTERNOON AND THIS EVENING. CEILINGS AND VISIBILITIES WILL
GENERALLY BE MVFR. HOWEVER...THERE IS A 40 PERCENT THAT IFR
VISIBILITIES...AND POSSIBLY CEILINGS...WILL DEVELOP THIS AFTERNOON
AND EVENING.

&&

.FIRE WEATHER...STRONG WEST TO SOUTHWEST WINDS HAVE SURFACED
AHEAD OF A STRONG BUT DRY COLD FRONT THAT WILL CROSS THE SOUTHERN
UTAH REGION THIS AFTERNOON. THE WINDS BEHIND THE FRONT WILL SHIFT
TO WEST AND NORTHWEST AND REMAIN STRONG INTO THIS EVE. RELATIVE
HUMIDITY RECOVERY HAS BEEN VERY POOR...ONLY INTO THE MID TEENS
OVERNIGHT...AND ARE EXPECTED TO EASILY FALL INTO THE SINGLE DIGITS
BY MIDDAY. SO CRITICAL FIRE WEATHER CONDITIONS WILL PERSIST INTO
THIS EVE ACROSS SRN UT AND WILL LEAVE EXISTING RED FLAG WARNING
UNCHANGED.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING UNTIL 9 PM WEDNESDAY FOR UTZ019-UTZ020.

     WIND ADVISORY FROM 2 PM WEDNESDAY TO 9 PM WEDNESDAY FOR UTZ020-
     UTZ021.

     SNOW ADVISORY UNTIL NOON THURSDAY FOR UTZ007-UTZ008.

WY...NONE.

&&

WILENSKY/GRAHAM

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Apr 30, 5:46 AM MST, 8 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
646 AM MDT WED APR 30 2008

UTZ001>012-014-015-517-WYZ021-011300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SANPETE/SEVIER VALLEYS-
WEST CENTRAL UTAH-CENTRAL MOUNTAINS-SOUTHWEST WYOMING-
646 AM MDT WED APR 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN HALF OF UTAH
AND EXTREME SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

THE COLD FRONT THAT SWEPT THROUGH NORTHERN UTAH LAST NIGHT HAS
LEFT NORTH WINDS AND MUCH COLDER TEMPERATURES ACROSS THE AREAS.
AN INCREASINGLY MOIST AND UNSTABLE AIRMASS WILL ARRIVE LATER
TODAY...LEADING TO WIDESPREAD SHOWERS DURING THE AFTERNOON AND
ON THROUGH THE OVERNIGHT HOURS. LOCALLY HEAVY SNOWFALL IS EXPECTED
ACROSS THE WASATCH MOUNTAINS. A WINTER WEATHER ADVISORY FOR SNOW
HAS BEEN ISSUED FOR THE WASATCH MOUNTAINS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW SHOWERS WILL GRADUALLY TAPER OFF THURSDAY AS THE STORM SYSTEM
MOVES OFF TO THE EAST. TEMPERATURES WILL REMAIN UNSEASONABLY COOL
THURSDAY...THEN WARM ON FRIDAY AS HIGH PRESSURE ALOFT PASSES
THROUGH THE AREA. A WEAK PACIFIC TROUGH WILL SETTLE OVER THE GREAT
BASIN THIS WEEKEND...KEEPING TEMPERATURES BELOW NORMAL AND
PRODUCING SCATTERED LIGHT SHOWERS. A WARMING TREND WILL DEVELOP
BEGINNING ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

UTZ013-016-019>021-518-011300-
SAN RAFAEL SWELL-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-SOUTHERN MOUNTAINS-
646 AM MDT WED APR 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN UTAH.

.DAY ONE...TODAY AND TONIGHT

STRONG AND GUSTY SOUTHWEST WINDS WILL DEVELOP AGAIN LATER IN THE
MORNING AHEAD OF THE COLD FRONT PRESSING SOUTH THROUGH SOUTHERN UTAH.
A VERY DRY AIRMASS AHEAD OF THE FRONT COMBINED WITH THE STRONG
WINDS WILL CREATE HAZARDOUS FIRE WEATHER CONDITION ACROSS EXTREME
SOUTHWEST AND SOUTH CENTRAL UTAH. SIGNIFICANTLY COOLER AIR WILL
FOLLOW THE FRONT SOUTH TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

COOL AND BREEZY CONDITIONS WILL EXIST ACROSS SOUTHERN UTAH THURSDAY.
TEMPERATURES WILL WARM ON FRIDAY AS HIGH PRESSURE ALOFT PASSES
THROUGH THE GREAT BASIN. NEAR SEASONAL TEMPERATURES AND ISOLATED
SHOWERS ARE EXPECTED THIS WEEKEND...FOLLOWED BY A WARMING TREND
BEGINNING TUESDAY.

.SPOTTER INFORMATION STATEMENT...

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

Event by event

1 high wind, 1 heavy snow. Local standard time, as filed.

High Wind, Utahs Dixie and Zion National Park

When
April 30, 2:00 PM MST to 8:00 PM MST
Where
Utahs Dixie and Zion National Park forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS

The St. George AWOS recorded several strong wind gusts on the afternoon of April 30th, the strongest of which was 60 mph.

Heavy Snow, Wasatch Mountains South of I-80

When
April 30, 5:00 PM MST to 11:59 PM MST
Where
Wasatch Mountains South of I-80 forecast zone
Reported by
Trained Spotter

Snowbird received 23 new inches of snow for the storm total, while Alta received 22 inches. Both of these sites received 12 to 15 inches of new snow in a 12 hour period. Note that this event continued into May.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2008Every state in 2008This day in weather historyWarnings in Utah, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96485, 96486.